Papulonodular Mucinosis in a Patient With Systemic Lupus Erythematosus and Antiphospholipid Syndrome
May 2014 | Volume 13 | Issue 5 | Case Reports | 621 | Copyright © May 2014
Sheetal Desai MD, Dorota Z. Korta PhD, Rishi R. Patel MD, and Miguel R. Sanchez MD
Ronald O. Perelman Department of Dermatology, New York University School of Medicine, New York, NY
The skin is one of the target organs most commonly affected in lupus erythematosus (LE) and a wide range of cutaneous changes have been described in LE patients. Papulonodular mucinosis (PNM) in particular is an uncommon cutaneous manifestation of LE. We discuss the case of a 26-year-old Senegalese woman with systemic LE and antiphospholipid syndrome (APS) who presented with pruritic papules on her back and extremities that appeared when she was on vacation in Africa and non-compliant with medications. Histopathologic examination was consistent with PNM. The patient was treated with mycophenolate mofetil and hydroxychloroquine, with subjective relief in pruritis at 6-week follow-up. To our knowledge, this is the first case of PNM presenting in a patient with both SLE and APS. Whether APS contributes to the pathogenesis of PNM is currently unknown. J Drugs Dermatol.
Lupus Erythematosus encompasses a spectrum of autoimmune diseases with many clinical manifestations. Skin involvement occurs in greater than 85% of LE cases.1 Systemic LE-specific cutaneous changes include malar rash, discoid rash, photosensitivity, and oral mucosal lesions.1 However, LE may present with an array of skin manifestations not limited to these four classic presentations.1 Awareness of the spectrum of cutaneous manifestations of LE, including uncommon changes, is essential for diagnosis and effective management of patients.
We report the case of a 26-year-old Senegalese woman with Systemic Lupus Erythematosus (SLE) and antiphospholipid syndrome (APS), stage II lupus nephritis, and previously limited cutaneous disease that had been treated until four months prior to presentation with mycophenolate mofetil and hydroxychloroquine, who now presented with a five-week history of pruritic flesh-colored papules on her upper back and extremities, which first occurred while she was on vacation in Senegal. Concurrently, she developed new, painful, erythematous plaques on both legs and new acrocyanotic lesions on the distal aspects of the toes that coincided with painful deterioration of longstanding scarring alopecia. She had no constitutional or systemic symptoms. She denied any preceding infection or sick contacts or any new medications. Past medical history included a cerebrovascular accident. Her only medication on presentation was Warfarin. Laboratory studies showed WBC 2.6, INR 3.5, and positive anti-nuclear antibody (1:1280), anti-dsDNA antibody 33u/mL (range <20u/mL), anti-Smith antibody, anti-RNP antibody, and anti-beta-2-glycoprotein-1 IgG antibody.
Physical examination was notable for several, skin-colored-to-yellow, discrete, round, dome-shaped papules that ranged in size from 1.5 to 6 mm2 on the upper back, shoulders, and both arms (Figure 1). Scattered, erythematous, round papules with central ulcers were present on her shins. On the left knee, there was an oval, indurated, erythematous plaque with surrounding erythema and satellite, round, firm, pink-to-dark red papules. Pernio-like changes were noted on the distal aspect of the right third toe with distal erythema of the fingernails. On the scalp, there were two, tender, well-demarcated, scarred plaques with overlying dusky, red erythema.
Histopathologic examination of a punch biopsy of a representative papule on the back showed a superficial and mid-depth sparse perivascular inflammatory infiltrate of lymphocytes and plasma cells, focal vacuolar alteration at the dermal-epidermal junction, and markedly increased quantities of connective tissue mucin within the dermis (Figure 2). Biopsy of a nodule on the right shin showed identical changes.
Based on the histology, the physical exam, and the clinical history, we believed this patient's presentation was consistent with papulonodular mucinosis (PNM) in the setting of SLE deterioration. She refused glucocorticoid therapy, and was re-started on mycophenolate mofetil and hydroxychloroquine. At six weeks follow-up, the patient's lesions were still present, but they were significantly less pruritic.
Papulonodular mucinosis has been reported in patients with SLE, discoid LE, and subacute cutaneous LE (SCLE).1,2 To date, less than 50 cases of PNM associated with LE have been re-